Alert archive / Michigan / Gale Warnings in 2018

Gale Warning 9, NWS Grand Rapids, MI

September 20, 2018

NWS Grand Rapids, MI issued this gale warning at Sep 20, 2018, 3:42 AM EDT. It took effect at Sep 20, 2018, 11:00 PM EDT. It was in force for 21 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 20, 2018, 3:42 AM EDT (07:42 UTC)
In effect from
Sep 20, 2018, 11:00 PM EDT
Expired
Sep 21, 2018, 8:00 PM EDT
In force
21 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted.

618 
WHUS73 KGRR 200742
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
342 AM EDT Thu Sep 20 2018

LMZ849-201545-
/O.UPG.KGRR.GL.A.0002.180921T0400Z-180922T0000Z/
/O.NEW.KGRR.GL.W.0009.180921T0300Z-180922T0000Z/
Pentwater to Manistee MI-
342 AM EDT Thu Sep 20 2018

...GALE WARNING IN EFFECT FROM 11 PM THIS EVENING TO 8 PM EDT
FRIDAY...

The National Weather Service in Grand Rapids has issued a Gale
Warning...which is in effect from 11 PM this evening to 8 PM EDT
Friday. the Gale Watch is no longer in effect. 

* WINDS...Southerly gale force winds developing tonight, becoming
  northwesterly gales for Friday 

* WAVES...Building to 7 to 10 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

LMZ844>848-201545-
/O.UPG.KGRR.GL.A.0002.180921T0400Z-180922T0000Z/
/O.NEW.KGRR.SC.Y.0041.180921T0000Z-180922T1200Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-
342 AM EDT Thu Sep 20 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 8 AM
EDT SATURDAY...

The National Weather Service in Grand Rapids has issued a Small
Craft Advisory...which is in effect from 8 PM this evening to
8 AM EDT Saturday. the Gale Watch is no longer in effect. 

* WINDS...Southerly winds to 30 knots tonight, becoming 
  northwesterly for Friday 

* WAVES...Building to 5 to 10 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that winds or waves are expected to
produce hazardous conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels should
avoid navigating in these conditions.

&&

$$
6 follow-up statements
293 
WHUS73 KGRR 201407
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1007 AM EDT Thu Sep 20 2018

LMZ849-202215-
/O.CON.KGRR.GL.W.0009.180921T0300Z-180922T0000Z/
Pentwater to Manistee MI-
1007 AM EDT Thu Sep 20 2018

...GALE WARNING REMAINS IN EFFECT FROM 11 PM THIS EVENING TO 8 PM
EDT FRIDAY...

* WINDS...Southerly gale force winds developing tonight, 
  becoming northwesterly gales for Friday 

* WAVES...Building to 7 to 10 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

LMZ844>848-202215-
/O.CON.KGRR.SC.Y.0041.180921T0000Z-180922T1200Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-
1007 AM EDT Thu Sep 20 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING
TO 8 AM EDT SATURDAY...

* WINDS...Southerly winds to 30 knots tonight, becoming 
  northwesterly for Friday 

* WAVES...Building to 4 to 8 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that winds or waves are expected to
produce hazardous conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels should
avoid navigating in these conditions.

&&

$$

Ostuno
378 
WHUS73 KGRR 201942
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
342 PM EDT Thu Sep 20 2018

LMZ849-210345-
/O.CON.KGRR.GL.W.0009.180921T0300Z-180922T0000Z/
Pentwater to Manistee MI-
342 PM EDT Thu Sep 20 2018

...GALE WARNING REMAINS IN EFFECT FROM 11 PM THIS EVENING TO 8 PM
EDT FRIDAY...

* WINDS...South gales to 35 knots tonight, becoming west gales to
  35 knots on Friday 

* WAVES...Building to 7 to 10 feet by Friday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

LMZ844>848-210345-
/O.CON.KGRR.SC.Y.0041.180921T0000Z-180922T1200Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-
342 PM EDT Thu Sep 20 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING
TO 8 AM EDT SATURDAY...

* WINDS...South winds to 30 knots tonight, becoming northwest for
  Friday 

* WAVES...Building to 5 to 9 feet by Friday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that winds or waves are expected to
produce hazardous conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels should
avoid navigating in these conditions.

&&

$$
181 
WHUS73 KGRR 210742
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
342 AM EDT Fri Sep 21 2018

LMZ844>848-211545-
/O.UPG.KGRR.SC.Y.0041.000000T0000Z-180922T1200Z/
/O.EXA.KGRR.GL.W.0009.000000T0000Z-180922T0000Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-
342 AM EDT Fri Sep 21 2018

...GALE WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

The National Weather Service in Grand Rapids has issued a Gale
Warning...which is in effect until 8 PM EDT this evening. the
Small Craft Advisory is no longer in effect. 

* WINDS...becoming west/northwest gales to 35 knots this morning,
  then diminishing this afternoon. 

* WAVES...Building to 7 to 10 feet today, then subsiding tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

LMZ849-211545-
/O.CON.KGRR.GL.W.0009.000000T0000Z-180922T0000Z/
Pentwater to Manistee MI-
342 AM EDT Fri Sep 21 2018

...GALE WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* WINDS...becoming west/northwest gales to 35 knots this morning,
  then diminishing this afternoon. 

* WAVES...Building to 7 to 10 feet today, then subsiding tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
165 
WHUS73 KGRR 211415
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1015 AM EDT Fri Sep 21 2018

LMZ844>849-212215-
/O.CON.KGRR.GL.W.0009.000000T0000Z-180922T0000Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1015 AM EDT Fri Sep 21 2018

...GALE WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* WINDS...West to Northwest gales to 35 knots.
  

* WAVES...Building to 7 to 10 feet today, then subsiding tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
641 
WHUS73 KGRR 211908
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
308 PM EDT Fri Sep 21 2018

LMZ844>849-220000-
/O.CON.KGRR.GL.W.0009.000000T0000Z-180922T0000Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
308 PM EDT Fri Sep 21 2018

...GALE WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* WINDS...West to Northwest gales to 35 knots decreasing to 10 to
  20 knots.

* WAVES...6 to 10 feet decreasing to 4 to 6 feet by Saturday
  morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
294 
WHUS73 KGRR 220024
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
824 PM EDT Fri Sep 21 2018

LMZ844>849-220830-
/O.EXP.KGRR.GL.W.0009.000000T0000Z-180922T0000Z/
/O.NEW.KGRR.SC.Y.0042.180922T0024Z-180922T1500Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
824 PM EDT Fri Sep 21 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 AM EDT SATURDAY...
...GALE WARNING HAS EXPIRED...

The National Weather Service in Grand Rapids has issued a Small
Craft Advisory...which is in effect until 11 AM EDT Saturday. 

* WINDS...Northwest to 30 knots decreasing to 10 to 20 knots.
  

* WAVES...6 to 9 feet decreasing to 3 to 5 feet Saturday morning.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that winds or waves are expected to
produce hazardous conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels should
avoid navigating in these conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this gale warning went out at Sep 20, 3:20 AM EDT, 22 minutes earlier.

Area forecast discussion, Sep 20, 3:20 AM EDT, 22 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
320 AM EDT Thu Sep 20 2018

LATEST UPDATE...
Synopsis/Discussion/Marine

.SYNOPSIS...
Issued at 320 AM EDT Thu Sep 20 2018

Showers and thunderstorms will occur today as a warm front lifts
north into Lower Michigan. Coverage of rain will decrease tonight
as the warm front lifts well north of the area, but a cold front
approaching from the west will bring another chance of showers
toward daybreak Friday. Breezy conditions will follow on Friday
behind the cold front, then dry but chilly weather is expected
over the weekend with Canadian high pressure in control.

&&

.DISCUSSION...(Today through next Wednesday)
Issued at 320 AM EDT Thu Sep 20 2018

Showers and thunderstorms associated with the elevated warm front
will become more numerous over the next few hours as low level
jet through the central plains bends/leans east in our direction.
These storms will be rooted around 850 mb, with the main threat
being heavy rainfall through mid morning as PWATs over 1.75 inches
arrive.

Probability-matched mean QPF guidance from the CAMs indicate
heaviest rain falling generally north of a Holland to Lansing
line this morning, where widespread 1 to 2 inch amounts appear
likely. Isolated higher amounts are possible, which may produce
localized nuisance flooding.

As morning convection slowly fades, surface based instability
begins to build from southwest to northeast this afternoon with
the arrival of the sfc warm front. SB Capes on the order of
1500-2500 J/KG are progged near and south of the front, which
should be located roughly along the I-96 corridor by early
evening.

Progged deep layer shear around 35 kts would be sufficient for
organized storms later this afternoon, and the presence of the
sfc warm front in the area creates concern for spin ups. The
latest idea presented by the CAMs in terms of late day diurnal sfc
based convection is for scattered storms to develop south and
east of GRR around 4 PM along an outflow/MCV leftover by morning
convection.

HREF guidance does show elevated values of 2-5 KM updraft
helicity southeast of GRR around 00Z, and the JXN HRRR fcst
sounding has a sharply curved hodograph between 0-1 KM. Thus any
late day sfc based convection will need to be watched very
closely for rotation.

Much of tonight should be dry and quite warm/muggy once the
diurnal evening convection diminishes and the warm front lifts
off to the north. The band of showers with the cold front after
09Z does not look very impressive in the CAMs but could contain
some gusty winds as it comes through. Turning mainly dry but
breezy on Friday as the mid level dry slot arrives. Wind gusts to
35 MPH possible once deeper mixing develops.

Sfc ridge and dry air over the weekend will promote pleasant
weather and cold nights with lows in the 40s. We could even see
some patchy frost near/north of U.S 10. Our next chance of rain
arrives Monday night/Tuesday as moisture streaming north from the
Gulf interacts with a cold front approaching from the west. This
has the potential to produce soaking rains which would be followed
by a significant cool down for the mid to late part of next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 136 AM EDT Thu Sep 20 2018

Storm trends through the period are of most concern with the 06z
fcsts this morning.

The first round of showers and storms are now just starting to pop
just SW of KGRR. We expect these to fill in, and affect the I-96
terminals through about 12z or so. Any storms will have the
potential to bring localized IFR and lower conditions. The more
widespread IFR should develop north of the terminals this morning.

There will likely be a short break after the first round of storms
this morning, and the next one expected to come in from WI and
Lake Michigan toward late morning. This will progress through the
terminals into mid afternoon. Additional storms are expected to
fire along the I-94 terminals where the most instability will be
found and outflow from the morning storms could trigger new
development. These should last into the early evening hours before
dissipating with the loss of heating of the day. Another line of
dissipating showers and a storm will potentially come in after the
end of this fcst period.

Winds will become gusty overnight tonight with the approach of
the front.

&&

.MARINE...
Issued at 320 AM EDT Thu Sep 20 2018

Will convert the Gale Watch to a Gale Warning, but only in the
northernmost zone north of Pentwater. Elsewhere will have Small
Craft Advisories. Initially tonight the hazard is the strong
southerly flow ahead of the cold front, then on Friday it will be
the strong north-northwest flow behind the front. Waves up to 10
feet are expected.

&&

.HYDROLOGY...
Issued at 1056 AM EDT Wed Sep 19 2018

River levels are around to a little above normal for the time of
year. Levels are also steady or slowly falling. Rain and
thunderstorms are expected late Wednesday night into Thursday
morning and again Thursday night into Friday morning. Total rainfall
will range up to around two inches through Friday. Local totals
could be higher, if thunderstorms train over the same area. Rainfall
rates in excess of one inch per hour are possible. The quick-hitting
nature of these rounds of heavy rain will be more likely to cause
localized flooding on roads, in low-lying areas, and along small
creeks, than flooding of streams and rivers. Drier weather is
expected Friday afternoon through Sunday.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
LM...Gale Warning from 11 PM this evening to 8 PM EDT Friday for
     LMZ849.

     Small Craft Advisory from 8 PM this evening to 8 AM EDT Saturday
     for LMZ844>848.

&&

SYNOPSIS...Meade
DISCUSSION...Meade
AVIATION...NJJ
HYDROLOGY...63
MARINE...Meade
Hazardous weather outlook, Sep 20, 3:29 AM EDT, 13 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
329 AM EDT Thu Sep 20 2018

MIZ037>040-043>046-050>052-056>059-064>067-071>074-210730-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
329 AM EDT Thu Sep 20 2018

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Numerous thunderstorms will affect the area at times through this
evening. There is a chance a few of the storms could become
locally strong to severe this afternoon. The main threats would
be damaging wind gusts, large hail, and heavy downpours.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There will be a lingering chance of a storm Friday morning before
the chance ends. Severe weather is not expected. Locally heavy
downpours will be the main threat.

.SPOTTER INFORMATION STATEMENT...

There is a chance that spotter activation will be needed today.

LMZ844>849-210730-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
329 AM EDT Thu Sep 20 2018

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Numerous thunderstorms will affect the area at times through this
evening. There is a chance a few of the storms could become
locally strong to severe. The main threats would be damaging wind
gusts, large hail, and heavy downpours.

Winds and waves will ramp up this evening and tonight and become
hazardous to Small Craft. Gales are likely north of Pentwater.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Winds and waves will remain hazardous to Small Craft through
Friday. Gales will remain likely north of Pentwater. These
conditions will create dangerous swimming conditions for Friday.

.SPOTTER INFORMATION STATEMENT...

There is a chance that spotter activation will be needed today.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 3:42 AM EDTSmall Craft AdvisoryGRR24 hr
Sep 20, 8:54 AM EDTSpecial Weather StatementGRRKent, Ottawa81 min
Sep 20, 11:28 AM EDTSpecial Weather StatementGRRClinton32 min
Sep 20, 11:55 AM EDTSpecial Weather StatementGRRClinton, Eaton, Ionia50 min
Sep 20, 12:02 PM EDTSpecial Weather StatementGRRIngham28 min
Sep 20, 12:04 PM EDTSpecial Weather StatementGRRBarry26 min
Sep 20, 12:33 PM EDTAreal Flood AdvisoryGRREaton, Ingham117 min

Nearby

Gale Warnings in Michigan, 2018Every gale warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.